healthcare-icon
Medically Reviewed

What are Fake M30s? Understanding the Rise of Blue Fentanyl Pills and Rainbow Fentanyl

- 4 sections

Medically Reviewed: September 25, 2019

Medical Reviewer

Chief Editor

medically-verified

All of the information on this page has been reviewed and verified by a certified addiction professional.

In recent years, buying drugs on the street has become a game of Russian roulette. A wide variety of drugs, from Xanax to cocaine, are adulterated with an extremely potent synthetic opioid known as fentanyl. In other words, when you are buying drugs on the street, there is no way for you to tell if you are actually buying a lethal dose of fentanyl.

Fentanyl is a synthetic opioid that is 50 times stronger than heroin and 100 times more potent than morphine. Just a small granule of this substance can kill you if you do not have a high tolerance for opioids.

According to the CDC, 57,834 people died from a fentanyl overdose in 2020. In 2021, this number rose exponentially to 71,238.[1]

Over the last two years, public health officials across the United States have noticed an increase in counterfeit pills containing fentanyl, specifically blue fentanyl pills that look just like M30s (oxycodone pills).

Understanding the Dangers of Fake M30s

First, let’s take a look at what M30s are.

Oxycodone is a prescription opioid drug that is prescribed for moderate to severe cases of pain. Because oxycodone can cause euphoric highs, many individuals who are addicted to opioids seek this drug on the street. While it used to be a common drug circulating the streets, it is very rarely found in recent times.

M30s are 30mg oxycodone pills, which are the strongest ones on the market. These pills are very rarely prescribed today due to their risk for abuse, making it nearly impossible for drug dealers to get their hands on them. Drug dealers and manufacturers have begun making fake M30 pills that contain fentanyl. These pills are blue, round, and have a “30” printed on one side with an “M” on the other.

People may think they are buying 30mg of oxycodone, only to accidentally take fentanyl and suffer an overdose.

In a press release provided by the U.S. Department of Justice, the U.S. Attorney’s Office explained, “fentanyl has now become the leading cause of drug overdose deaths in the United States. Counterfeit, fentanyl-laced pills are commonly shaped and colored to resemble pills that are sold legitimately at pharmacies. For example, counterfeit pills known as M30s mimic Oxycodone but routinely contain fentanyl.”[2]

There are tons of fake M30 pills circulating in the United States right now. For example, a woman was arrested in Phoenix just last month for possessing approximately 36.75 kilograms (approximately 360,000 pills) of fake M30s containing fentanyl.[3]

What is Rainbow Fentanyl?

Another counterfeit pill containing fentanyl that you should be aware of is “rainbow fentanyl.” These drugs are multi-colored pills that look similar to candy or sidewalk chalk and contain lethal doses of fentanyl. While they may look appealing due to their bright colors, these pills are extremely dangerous and potentially deadly.

While most of the fentanyl pills have been counterfeit oxycodone M30s, now the DEA is seeing a rise in colorful pills with an “M” printed on one side. According to an article, the DEA has seized rainbow fentanyl pills across 18 different states in America.[4] Unfortunately, more than 18 states are likely being affected by the presence of rainbow fentanyl.

How to Prevent an Opioid Overdose

If you are abusing any form of opioid drug, you should be aware of how to prevent an overdose from occurring. While opioid overdose is possible for anyone who abuses these substances, some factors make an overdose more likely, such as:[5]

  • Combining opioids with other drugs
  • Taking high doses of opioid drugs
  • Taking more opioids than you are prescribed
  • Buying opioid drugs off of the street
  • Having certain medical conditions like sleep apnea or reduced kidney or liver functioning
  • Being older than 65 years old

It is important to note that if you are taking opioids that you are buying off of the street, your likelihood of experiencing a fatal overdose increases substantially. This is because a large majority of illicit opioid pills and heroin contain lethal amounts of fentanyl.

If you are taking opioid drugs you buy off of the street, you should take the following precautions:

  • Use fentanyl test strips to determine whether your drugs contain fentanyl and do not consume them if they test positive for the substance
  • Reduce the amount of the drug you take at one time
  • Use one drug at a time
  • Never use drugs alone
  • Always carry naloxone with you in case of an overdose

Naloxone is a life-saving medication that can reverse the effects of an opioid overdose. This medication can either be injected into the muscle or sprayed into the nose to rapidly block the effects of opioids on the body. Because many drugs are laced with fentanyl, it is important that anyone who abuses illicit drugs carry this medication on them at all times.

Find Help for Opioid Abuse and Addiction Today

If you or a loved one suffer from opioid addiction, it’s time to seek help. Buying opioids off of the street has become increasingly dangerous due to the rise of fentanyl-laced drugs. Using an illicit opioid drug just one time could result in a fatal overdose. (newportworldresorts.com)

The only surefire way to prevent yourself from experiencing one of these life-threatening overdoses is to attend an addiction treatment center and learn how to maintain long-term sobriety. Addiction treatment centers in Memphis can provide you with the support and tools you need to make a full recovery.

Contact PAX Memphis today for more information on how to get started.

References:

  1. https://www.cdc.gov/nchs/pressroom/nchs_press_releases/2022/202205.htm
  2. https://www.justice.gov/usao-ndca/pr/former-mexican-pharmacy-employee-sentenced-more-7-years-selling-fentanyl-pills-killed
  3. https://www.dea.gov/press-releases/2022/09/30/woman-arrested-over-350000-fake-m30-fentanyl-pills
  4. https://www.cnn.com/2022/09/25/health/rainbow-fentanyl-pills-wellness/index.html
  5. https://www.cdc.gov/drugoverdose/pdf/patients/preventing-an-opioid-overdose-tip-card-a.pdf